Aa
A
A
A
Close
Brain Health Community
690 Members
Avatar universal

brain altered or damaged by clonazapem

I have the most bizarre medical event ever that I'm certain was caused by my roughly18 month
prescription daily taking of clonazapem/klonopin.
During that time frame I lost my job and went broke and lost any health care and means to get medical care of any kind. Due this I forced myself to get off the medication very abruptly over 1 year ago in January 2015. Within the first month, I started the have bizarre physical side effects that I can only discern as caused by a possible permanent change in my brain chemistry or brain "damage" of some type. I'm purely guessing it's failure, damage, or alteration of a part of my brain, possibly the hypothalamus (strictly because of the following life altering symptoms).
I'm not crazy, but if someone described this to me I would believe they were. I can assure you, that's not the case. I'm a single 55 year man with little to no financial means grasping at straws and assuming no way out of this twilight zone of existence. I have lost most of my sense of taste. Foods have only a small part of their flavor and usually unpleasant. I have no sense of hunger or thirst. I eat and drink only because the time of day, usually eating some food once a day and drinking several times just to avoid dehydration.
Most foods have a very minimal but mostly unpleasant taste. I have no natural sense of needing sleep. I crawl in bed about 3 am and have a bizarre form of passing out 2 or 3 hours or so, frequently awakened by limited ability to breathe when lying down (another bizarre effect that has developed). The last of the major symptoms is a sexual disfunction I never remotely had before the drug... BTW these symptoms, actually kind of started to occur at least a couple of months before I stopped the med completely last January. That disfunction manifests itself by totally inability to get an erection. There are other more minor but discernable symptoms, but overall it's almost as though my body's abilities for pleasure and self protection have been "destroyed" in a part of my brain. I do feel almost hopeless for any cure or help since it had been a year now. Any comments would be helpful.
1 Responses
1340994 tn?1374193977
Common side effects from stopping Klonopin abruptly:  irritability, nausea, tremor, dizziness, blood pressure changes, rapid heart rate, and seizures.   So stopping it suddenly is not recommended.  I remember when I stopped Prozac, even though I stepped my dose down very slowly, I had brain zaps.  It turns out that's described by many other people trying to get off Prozac.  So you are not crazy and it is likely related to stopping Klonopin too suddenly, but it is also possible you are having thyroid problems or something like that.  Ideally you would have blood work done to check on your levels and maybe get a very low dose of Klonopin to take to help  your body get off of it.  My experience has been that Rx drugs cause more problems than help me, and supplements and herbs have been much more helpful.  But it takes a lot of study to know what to take.  
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.